Journal d’Analyse Mathematique

, Volume 72, Issue 1, pp 45–92

First eigenvalues and comparison of Green’s functions for elliptic operators on manifolds or domains



Given a complete Riemannian manifoldM (or a regionU inRN) and two second-order elliptic operators L1, L2in M (resp.U, conditions, mainly in terms of proximity near infinity (resp. near ∂U) between these operators, are found which imply that their Green’s functions are equivalent in size. For the case of a complete manifold with a given reference pointO the conditions are as follows:L1 andL2 are weakly coercive and locally well-behaved, there is an integrable and nonincreasing positive function Ф on [0, ∞[ such that the “distance” (to be defined) betweenL1 andL2 in each ballB(x, 1 ) ⊂M is less than Ф(d(x, O)). At the same time a continuity property of the bottom of the spectrum of such elliptic operators is proved. Generalizations are discussed. Applications to the domain case lead to Dini-type criteria for Lipschitz domains (or, more generally, Hölder-type domains).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Al]
    A. Ancona,Comparaison des fonctions de Green et des mesures harmoniques pour des opérateurs elliptiques, C. R. Acad. Sci. Paris294 (1982), 505–508.MATHMathSciNetGoogle Scholar
  2. [A2]
    A. Ancona,On strong barriers and an inequality of Hardy for domains in ℝ N+, J. London Math. Soc.34 (2) (1986), 274–290.MATHCrossRefMathSciNetGoogle Scholar
  3. [A3]
    A. Ancona,Negatively curved manifolds, elliptic operators and the Martin boundary, Ann. of Math.125 (1987), 495–536.CrossRefMathSciNetGoogle Scholar
  4. [A4]
    A. Ancona,Théorie du potentiel sur les graphes et les variétés, Ecole d’été de Probabilités de Saint-Flour XVIII — 1988, Lecture Notes in Math.1427, Springer-Verlag, Berlin, 1990, pp. 5–112.Google Scholar
  5. [A5]
    A. Ancona,Positive harmonic functions and hyperbolicity, inPotential Theory, Surveys and Problems, Lecture Notes in Math.1344, Springer-Verlag, Berlin, 1988, pp. 1–23.CrossRefGoogle Scholar
  6. [Ar]
    D. G. Aronson,Bounds for the fundamental solution of a parabolic equation, Bull. Amer. Math. Soc.73 (1967), 890–896.MATHCrossRefMathSciNetGoogle Scholar
  7. [BNV]
    H. Berestycki, L. Nirenberg and S. R. S. Varadhan,The principal eigenvalue and maximum principle for second order elliptic operators in general domains, Comm. Pure Appl. Math.47 (1994), 47–92.MATHCrossRefMathSciNetGoogle Scholar
  8. [B]
    M. Brelot,Axiomatique des fonctions harmoniques, Les Presses de l’Université de Montréal, 1969.Google Scholar
  9. [C]
    L. Carleson,On mappings conformai at the boundary, J. Analyse Math.19(1967), 1–13.MATHCrossRefMathSciNetGoogle Scholar
  10. [CZ]
    M. Cranston and Z. Zhao,Conditional transformation of drift formula and Potential Theory for 1/2δ +b(.).∇, Comm. Math. Phys.112 (1987), 613–627.MATHCrossRefMathSciNetGoogle Scholar
  11. [D]
    B. Dahlberg,On the absolute continuity of elliptic measures, Amer. J. Math.108 (1986), 1119–1138.MATHCrossRefMathSciNetGoogle Scholar
  12. [FKJ]
    E. Fabes, C. Kenigand D. Jerison,Necessary and sufficient conditions for absolute continuity of elliptic-harmonic measure, Ann. of Math.119 (1984), 121–141.CrossRefMathSciNetGoogle Scholar
  13. [FKP]
    R. A. Fefferman, C. Kenig and J. Pipher,The theory of weight and the Dirichlet problem for elliptic equations, Ann. of Math.134 (1991), 65–124.MATHCrossRefMathSciNetGoogle Scholar
  14. [GK]
    S. J. Gardiner and M. Klimek,Convexity and subsolutions of partial differential equations, Bull. London Math. Soc.18 (1986), 41–43.MATHCrossRefMathSciNetGoogle Scholar
  15. [Gia]
    M. Giaquinta,Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Annals of Math. Studies105, Princeton University Press, Princeton, N.J., 1983.Google Scholar
  16. [GT]
    D. Gilbarg and N. S. Trudinger,Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, 1977.MATHGoogle Scholar
  17. [Ham]
    U. HamenstÄdt,Harmonic measures for compact negatively curved manifolds, Preprint, Bonn UniversitÄt (1995).Google Scholar
  18. [Her]
    R.-M. Hervé,Recherche sur la théorie axiomatique des fonctions surharmoniques et du potentiel, Ann. Inst. FourierXII (1962), 415–471.Google Scholar
  19. [HH]
    M. Hervé and R.-M. Hervé,Les fonctions surharmoniques associées à un opérateur elliptique du second ordre à coefficients discontinus, Ann. Inst. FourierXIX (1969), 305–359.Google Scholar
  20. [HS]
    H. Hueber and M. Sieveking,On the quotients of Green functions, Ann. Inst. Fourier32 (1) (1982), 105–118.MATHMathSciNetGoogle Scholar
  21. [LU]
    O. A. Ladyzhenskaia and N. N. Uraltseva,Linear and Quasi-Linear Equations, Academic Press, New York and London, 1968.Google Scholar
  22. [Mey]
    N. G. Meyers,An Lpestimate for the gradient of solutions of second order elliptic divergence equations, Ann. Scuola Norm. Sup. Pisa17 (1963), 189–206.MATHMathSciNetGoogle Scholar
  23. [Mok]
    G. Mokobodzki,Algèbre des multiplicateurs d’un espace de Dirichlet, to appear.Google Scholar
  24. [Mu]
    M. Murata,Structure of positive solutions to (-δ+V)u = 0in R n, Duke Math. J.53(1986), 869–943.MATHCrossRefMathSciNetGoogle Scholar
  25. [N]
    J. Nečas,Les méthodes directes en théorie des opérateurs elliptiques, Masson (Paris), Academia (Prague), 1967.Google Scholar
  26. [NV]
    R. NÄkki and J. VÄisÄlÄ,John disks, Exposition. Math.9 (1991), 3–43.MATHMathSciNetGoogle Scholar
  27. [Pil]
    Y. Pinchover,Sur les solutions positives d’équations elliptiques et paraboliques, C. R. Acad. Sci. Paris302 (1986), 447–450.MATHMathSciNetGoogle Scholar
  28. [Pi2]
    Y. Pinchover,On positive solutions of second order elliptic equations, stability results and classification. Duke Math. J.57 (1988), 955–980.MATHCrossRefMathSciNetGoogle Scholar
  29. [Pi3]
    Y. Pinchover,Criticality and ground states of second order elliptic equations, J. Differential Equations80 (1989), 237–250.MATHCrossRefMathSciNetGoogle Scholar
  30. [Pi4]
    Y. Pinchover,On the equivalence of Green functions of second order elliptic equations in R n, Differential Integral Equations5 (1992), 481–490.MATHMathSciNetGoogle Scholar
  31. [SCI]
    L. Saloff-Coste,Uniformly elliptic operators on Riemannian manifolds, J. Differential Geom.36 (1992), 417–450.MATHMathSciNetGoogle Scholar
  32. [SC2]
    L. Saloff-Coste,Parabolic Harnack inequality for divergence form second order differential operators. Potential Analysis4(4) (1995), 429–467.MATHCrossRefMathSciNetGoogle Scholar
  33. [Ser]
    J. Serrin,On the Harnack inequality for linear elliptic equations, J. Analyse Math.4 (1956), 292–308.MATHMathSciNetCrossRefGoogle Scholar
  34. [Sta]
    G. Stampacchia,Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus, Ann. Inst. Fourier15 (1) (1965), 189–258.MathSciNetMATHGoogle Scholar
  35. [Ste]
    E. M. Stein,Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton, N.J., 1970.MATHGoogle Scholar
  36. [T]
    J. C. Taylor,The Martin boundaries of equivalent sheaves, Ann. Inst. Fourier20 (1) (1970), 433–456.MATHMathSciNetGoogle Scholar
  37. [W1]
    K.-O. Widman,On the boundary behavior of solutions to a class of elliptic partial differential equations. Ark. Mat.6 (1967), 485–533.MATHCrossRefMathSciNetGoogle Scholar
  38. [W2]
    K.-O. Widman,Inequalities for the Green function and boundary continuity of the gradient of solutions of elliptic differential equations. Math. Scand.21 (1967), 17–37.MATHMathSciNetGoogle Scholar
  39. [Z1]
    Z. Zhao,Subcriticality. positivity and gauge ability of the Schrödinger operator, Bull. Amer. Math. Soc.23(1990), 513–517.MATHCrossRefMathSciNetGoogle Scholar
  40. [Z2]
    Z. Zhao,Subcriticality and gaugeability of the Schrödinger operator, Trans. Amer. Math. Soc.334(1992), 75–96.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1997

Authors and Affiliations

  1. 1.Département de MathématiquesUniversité Paris SudOrsayFrance

Personalised recommendations